Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 3, 2014, 3:18 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Apr 3, 2014, 9:26 AM HST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2014, 3:18 AM HST (13:18 UTC)
- In effect from
- Apr 3, 2014, 9:26 AM HST
- Expired
- Apr 3, 2014, 11:02 PM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403 WWHW70 PHFO 031318 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 318 AM HST THU APR 3 2014 ...STRONG AND GUSTY TRADES ARE EXPECTED MID MORNING FOR LATE AFTERNOON... .TRADES WINDS WILL BECOME STRONG THIS MORNING THROUGH THIS AFTERNOON THEN STEADILY SUBSIDE OVERNIGHT. THE WINDS WILL ACCELERATE THROUGH PASSES...OVER RIDGES AND DOWN LEE SLOPES PRODUCING VERY POWERFUL GUSTS. HIZ025-026-040230- /O.NEW.PHFO.WI.Y.0018.140403T2000Z-140404T0400Z/ BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA 318 AM HST THU APR 3 2014 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST THIS EVENING. * WINDS...25 TO 35 MPH GUSTING OVER 50 MPH. THE STRONGEST WINDS WILL IMPACT THE TYPICALLY WINDY AREAS OF KOHALA AND THE AREA FROM KAMUELA NORTHWEST TO UPOLU POINT. * TIMING...INCREASING MID MORNING THROUGH LATE THIS AFTERNOON THEN EASING OVERNIGHT INTO FRIDAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ DEJESUS
3 follow-up statements
163 WWHW70 PHFO 031926 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 926 AM HST THU APR 3 2014 ...STRONG AND GUSTY TRADES ARE EXPECTED TODAY... .STRONG TRADES WINDS WILL CONTINUE THROUGH LATE AFTERNOON...THEN STEADILY SUBSIDE OVERNIGHT. THE WINDS WILL ACCELERATE THROUGH PASSES...OVER RIDGES...AND DOWN LEE SLOPES PRODUCING VERY POWERFUL GUSTS. HIZ016-024-040400- /O.EXB.PHFO.WI.Y.0018.140403T1926Z-140404T0400Z/ KAHOOLAWE-SOUTH BIG ISLAND- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA 926 AM HST THU APR 3 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. THE STRONGEST WINDS WILL IMPACT THE TYPICALLY WINDIER AREAS NEAR SOUTH POINT AND IN THE LEE OF KILAUEA. * TIMING...THROUGH LATE THIS AFTERNOON THEN EASING OVERNIGHT INTO FRIDAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ025-026-040400- /O.EXT.PHFO.WI.Y.0018.140403T1926Z-140404T0400Z/ BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA 926 AM HST THU APR 3 2014 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. THE STRONGEST WINDS WILL IMPACT THE TYPICALLY WINDIER AREAS FROM KAMUELA TO UPOLU POINT...AND IN THE LEE OF THE KOHALA RANGE. * TIMING...THROUGH LATE THIS AFTERNOON THEN EASING OVERNIGHT INTO FRIDAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BRAVENDER
922 WWHW70 PHFO 040141 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST THU APR 3 2014 ...STRONG AND GUSTY TRADES CONTINUE THIS EVENING... .STRONG TRADES WINDS WILL LINGER INTO THE EVENING...THEN STEADILY SUBSIDE OVERNIGHT. THE WINDS WILL ACCELERATE THROUGH PASSES...OVER RIDGES...AND DOWN LEE SLOPES PRODUCING VERY POWERFUL GUSTS. HIZ016-024>026-041000- /O.EXT.PHFO.WI.Y.0018.000000T0000Z-140404T1000Z/ KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA 341 PM HST THU APR 3 2014 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT. * WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. THE STRONGEST WINDS WILL IMPACT KAHOOLAWE AND THE TYPICALLY WINDIER AREAS OF THE BIG ISLAND FROM KAMUELA TO UPOLU POINT...IN THE LEE OF THE KOHALA RANGE...AND NEAR SOUTH POINT. * TIMING...THROUGH THIS EVENING...THEN WINDS SUBSIDING OVERNIGHT. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BRAVENDER
526 WWHW70 PHFO 040902 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1102 PM HST THU APR 3 2014 HIZ016-024>026-041015- /O.CAN.PHFO.WI.Y.0018.000000T0000Z-140404T1000Z/ KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA 1102 PM HST THU APR 3 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS REMAIN GUSTY HOWEVER SUSTAINED SPEEDS AND GUSTS HAVE DROPPED BELOW ADVISORY CRITERIA AND WILL CONTINUE TO EASE THROUGH FRIDAY. $$ DEJESUS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 2, 8:00 PM HST, 7 hours 18 minutes earlier.
Area forecast discussion, Apr 2, 8:00 PM HST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 800 PM HST WED APR 2 2014 .SYNOPSIS... BREEZY TRADE WINDS WILL PREVAIL OVER THE NEXT FEW DAYS. WE WILL SEE THE MOST SHOWERS TONIGHT...FOCUSED MAINLY ACROSS WINDWARD SECTIONS...WITH DRIER CONDITIONS FOR THURSDAY AND FRIDAY. AN APPROACHING FRONT WILL SHUT OFF THE TRADES ON SATURDAY...WITH LIGHT WINDS LEADING TO ONSHORE SEA BREEZES AND INCREASED AFTERNOON SHOWERS INLAND. THE FRONT MAY BRING A PERIOD OF RAIN LATE IN THE WEEKEND... WITH COOLER AND DRIER NORTHEAST WINDS FOLLOWING EARLY NEXT WEEK. && .DISCUSSION... FREQUENT SHOWERS WILL PERSIST ALONG WINDWARD AREAS OVERNIGHT. PRECIPITABLE WATER IMAGERY DEPICTS THE LEADING EDGE OF A DRIER AIRMASS JUST UPSTREAM TO THE EAST OF THE ISLANDS. THIS WILL REACH THE AREA AROUND SUNRISE TOMORROW MORNING YIELDING MUCH DRIER WEATHER THURSDAY AND FRIDAY. TRADES WILL INCREASE TOMORROW POTENTIALLY PRODUCING ADVISORY LEVEL WINDS IN SOME OF THE MORE NOTORIOUSLY GUSTY AREAS...PARTICULARLY ON THE NORTH BIG ISLAND FROM UPOLU POINT SOUTH THROUGH KOHALA. AREAS JUST LEE OF THE WAIANAE MOUNTAINS WILL BE WINDY BUT MAY COME UP SHORT OF ADVISORY CRITERIA. WE WILL EVALUATE THE WIND POTENTIAL TONIGHT AND IF ANY ADVISORIES ARE ISSUED THEY WILL LIKELY GO INTO EFFECT FOR THE MID MORNING SPEED UP AROUND 10AM. AMPLIFYING LOW PRESSURE OVER THE CENTRAL NORTH PACIFIC WILL DRIVE ANOTHER SHALLOW FRONT TOWARDS THE AREA FOR THE WEEKEND. THIS WILL CUT OFF THE TRADE FLOW AND ALLOWING FOR A DRY DIURNAL PATTER SATURDAY WITH SHALLOW OVERCAST CLOUDS FOR LEEWARD AND INTERIOR SECTIONS. SOLUTIONS DIVERGE ON THE TIMING OF THE FRONTAL ARRIVAL AND THE EXTENT OF ITS EASTWARD PROGRESSION. IT MAY REACH KAUAI AS EARLY AS SATURDAY NIGHT...OR PERHAPS LATER AROUND SUNRISE SUNDAY. CONFIDENCE IS PRETTY GOOD IN A SHALLOW LOW IMPACT FRONT WITH A BRIEF INCREASE IN SHOWERS ACCOMPANIED BY AN INCREASE IN NORTHERLY WINDS...HOWEVER AS MENTIONED ABOVE TIMING IS QUESTIONABLE. THERE WILL BE AN OVERALL INCREASING TREND IN RAINFALL CHANCES SUNDAY AND MONDAY...FOLLOWED BY NOTICEABLY COOLER AND DRIER WEATHER AS EARLY AS SUNDAY BUT CERTAINLY TO START NEXT WEEK. SOLUTIONS SHOULD WORK OUT THE DIFFERENCES OVER THE NEXT COUPLE OF CYCLES. && .PREVIOUS DISCUSSION.../ISSUED 400 PM HST WEDNESDAY AFTERNOON/ WATER VAPOR IMAGERY SHOWS A WEAK UPPER LEVEL TROUGH OVER THE STATE...WITH A RIDGE NORTHWEST OF KAUAI. AT THE SURFACE...HIGH PRESSURE IS LOCATED FAR NORTHEAST OF THE STATE. 00Z SOUNDINGS FROM HILO AND LIHUE SHOW UNSTABLE PROFILES WITH WEAK INVERSIONS. PRECIPITABLE WATERS RANGE FROM 1.33 AT LIHUE TO 1.48 AT HILO... WHICH ARE STILL ABOVE NORMAL FOR THIS TIME OF YEAR. EARLY AFTERNOON MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWS SIMILAR VALUES...BUT WITH A POCKET OF HIGHER PW AIR JUST NE OF MAUI AND THE BIG ISLAND. MUCH DRIER AIR IS LOCATED A FEW HUNDRED MILES FARTHER NORTHEAST. HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL REMAIN NEARLY STATIONARY TODAY AND THURSDAY...THEN START TO MOVE EAST ON FRIDAY AHEAD OF THE NEXT FRONT FOR THE WEEKEND. THIS HIGH WILL MAINTAIN A STRONG PRESSURE GRADIENT ACROSS THE STATE...AND ACTUALLY MAY STRENGTHEN A BIT BY THURSDAY. A SHOWERY CLOUD BAND JUST UPSTREAM OF THE STATE MAY HAVE KEPT WINDS LIGHTER FOR A PORTION OF THE DAY...BUT THEY HAVE STARTED TO INCREASE LATE THIS AFTERNOON. THE HIGH RESOLUTION WRF FROM UH SHOWS A GREATER INCREASE IN WINDS ON THURSDAY...WITH SOME AREAS SUCH AS LEEWARD OF THE KOHALA RANGE ON THE BIG ISLAND/MAUI CENTRAL VALLEY/LEEWARD OF THE WAIANAE RANGE ON OAHU POTENTIALLY REACHING WIND ADVISORY LEVELS DURING THE DAY. IT WILL BE USEFUL TO SEE HOW WINDS RESPOND THIS EVENING AND HOW THE GRADIENT STRENGTHENS TONIGHT BEFORE MAKING A FINAL DETERMINATION ABOUT A WIND ADVISORY FOR THURSDAY. CONDITIONS REMAIN SOMEWHAT UNSTABLE ACROSS THE STATE...AND THE AVAILABLE MOISTURE WILL LEAD TO WETTER THAN NORMAL CONDITIONS TO START THE FORECAST. THE SHOWERY CLOUD BAND JUST UPSTREAM WILL HELP TO ENHANCE RAINFALL ACROSS MAINLY WINDWARD SECTIONS TONIGHT. THE MUCH DRIER AIR FARTHER UPSTREAM WILL SPREAD ACROSS THE STATE ON THURSDAY. THE UPPER TROUGH NEAR THE BIG ISLAND IS EXPECTED TO WEAKEN...WITH HEIGHTS REBUILDING TO THE NORTHWEST. FORECAST SOUNDINGS AND CROSS SECTIONS FROM THE GFS SHOW STRENGTHENING LOW-LEVEL INVERSIONS AND A MUCH SHALLOWER MOISTURE DEPTH. WE SHOULD SEE A QUICK TRANSITION FROM WET TRADES TO DRIER THAN NORMAL TRADES DURING THE DAY ON THURSDAY. TRADES WILL PERSIST INTO FRIDAY...BUT START TO BREAK DOWN FRIDAY NIGHT WITH THE APPROACH OF A FRONT FROM THE NORTHWEST. THE 12Z MODELS ARE GENERALLY SIMILAR WITH THE OVERALL PATTERN...WITH SOME TIMING DIFFERENCES BETWEEN THE GFS AND ECMWF. THE ECMWF IS SLIGHTLY FASTER THAN THE GFS WITH THE SUPPORTING UPPER LEVEL TROUGH...WITH THE NAVGEM FAVORING THE GFS AND CANADIAN FAVORING THE ECMWF. AT THIS POINT IT IS STILL TOO UNCERTAIN TO FAVOR ONE SOLUTION OVER THE OTHER. PRECEDING THE FRONT...A PERIOD OF LIGHT WINDS IS EXPECTED ON SATURDAY. WITH THE GRADIENT LIGHT ENOUGH FOR ONSHORE SEA BREEZES ACROSS ALL THE ISLANDS...CLOUDS AND SHOWERS WILL BE GREATEST ACROSS INTERIOR SECTIONS DURING THE AFTERNOON. WITH THE TIMING DIFFERENCES...THE FRONT MAY CROSS THE STATE SATURDAY NIGHT/SUNDAY OR SUNDAY/SUNDAY NIGHT. CONDITIONS LOOK RELATIVELY STABLE...AND THE TREND IN THE MODELS HAS BEEN TOWARD A SHALLOWER/MORE STABLE FRONTAL PASSAGE. A BRIEF INCREASE IN SHOWERS ALONG OR AHEAD OF THE FRONT SHOULD BE THE MAIN WEATHER IMPACT. THERE LOOKS TO BE A NOTICEABLE CHANGE IN AIRMASS BEHIND THE FRONT...WITH COOLER AND DRIER AIR ACCOMPANYING THE INCREASING NORTH-NORTHEAST WINDS EARLY NEXT WEEK. && .AVIATION... ISOLATED MVFR CONDITIONS ARE EXPECTED ALONG WINDWARD ZONES THROUGH AT LEAST 03/16Z-18Z. WINDWARD TERMINALS WILL ALSO SEE A FEW MVFR OBS OVERNIGHT. VFR SHOULD BE THE RULE ACROSS THE FA BY 03/20Z AT THE LATEST. STRONG TRADES WILL CONTINUE TO SUPPORT AIRMET TANGO FOR LLVL LEE TURB UNTIL FURTHER NOTICE. && .MARINE... SMALL CRAFT ADVISORIES REMAIN POSTED FOR ALL COASTAL ZONES THROUGH TOMORROW AFTERNOON AS STRONG TRADES ARE EXPECTED TOMORROW. AFTER A PEAK IN WINDS TOMORROW THE WILL BEGIN TO STEADILY DECLINE FRIDAY AND INTO THE WEEKEND SO THE ADVISORY WILL GET THE APPROPRIATE ADJUSTMENTS AS SOME ZONES ARE DROPPED THURSDAY NIGHT AND FRIDAY. HIGH SURF ADVISORIES ARE UP FOR WINDWARD REEFS AND BEACHES AS WELL COURTESY OF THE TRADES. IT WILL EXPIRE AT 6 PM TOMORROW EVENING AS WELL HOWEVER WOULD NOT RULE OUT A SHORT EXTENSION AS EVEN WINDSWELL LAGS A LITTLE ON THE DROPPING END. ITS THAT TIME OF YEAR WHEN SWELL IS IMPACTING THE ISLANDS FROM BOTH HEMISPHERES. EXPECT ANOTHER WNW SWELL TO BUILD FRIDAY REACHING 15-20 FT FOR SATURDAY FOLLOWED BY A SLOW DECLINE. A HEALTHY SSW SWELL WILL ALSO IMPACT EXPOSED AREAS UP TO HEAD HIGH WITH STANDOUT CHANNEL ENTRANCES TOMORROW AND FRIDAY...SMALLER OVER THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN WATERS. && DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:19 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.